UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 32

of 'Tricyclic antidepressant poisoning'

32
TI
Tricyclic antidepressant overdose: clinical presentation and plasma levels.
AU
Spiker DG, Weiss AN, Chang SS, Ruwitch JF Jr, Biggs JT
SO
Clin Pharmacol Ther. 1975;18(5 Pt 1):539.
 
Fifteen patients were studied at 8- to 12-hr intervals during the first 24 hr after overdosing with tricyclic antidepressants, and subsequently followed daily for up to 144 hr. The severity of the overdose was determined by measuring the plasma tricyclic antidepressant level using gas chromatography-mass fragmentography. No correlation was found between total, tertiary, or desmethyl tricyclic antidepressant plasma levels and maximum heart rate, lowest blood pressure, degree of unconsciousness, or EKG changes involving the P-R interval or ST-T wave changes. There was a weak correlation between drug plasma level and maximum pupil size (r = 0.46; p less than 0.05) and a strong correlation between the duration of the QRS complex and tricyclic antidepressant plasma levels (r = 0.75; p less than 0.01). All patients with a total tricyclic antidepressant plasma level greater than or equal to 1,000 ng/ml had a QRS interval greater than or equal to 100 msec. As the total plasma tricyclic level fell, the duration of the QRS interval returned to normal. Thus, the duration of the QRS complex on the electrocardiogram appears to be the most reliable clinical sign for evaluating the seriousness of tricyclic antidepressant overdosage.
AD
PMID